Oscillopsia and Bilateral Vestibular Loss with Gentamicin Ototoxicity
Daniel R. Gold, DO
(DRG) Departments of Neurology, Ophthalmology, Neurosurgery, Otolaryngology - Head & Neck Surgery, Emergency Medicine, and Medicine, The Johns Hopkins School of Medicine, Baltimore, Maryland
Abnormal VOR; Abnormal HIT
Patients with bilateral vestibular loss commonly experience oscillopsia with head movements, or an inability to stabilize retinal images with subsequent bouncing or jumping of the environment due to loss of vestibular function. This causes significant blurring of vision and disorientation, dizziness and imbalance, most noticeable while ambulating or while driving on a bumpy road. Such symptoms were experienced by the patient in the second portion of the video who was treated with gentamicin, and had bilateral loss of her vestibular function as a result of ototoxicity, which with aminoglycosides, commonly spares auditory function. This patient had no hearing loss. The head impulse test was positive (i.e., there were catch-up saccades following a rapid head movement to either direction) to the right and left in this patient, due to impairment of the vestibulo-ocular reflex hypofunction bilaterally.